Thunderstorm Wind, Hardy
- When
- June 16, 1:29 PM EST
- Where
- Hardy County, 2.56 mi ESE of Lost City
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 38.910, -78.790
A tree was reported down on Lower Cover Run Rd.
A low pressure system tracking from the Great Lakes into New England dragged a cold front through the Mid-Atlantic during the evening hours. Ahead of the front, with the region in the warm sector, the combination of moisture and warm air advection produced moderate levels of instability.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
A low pressure system tracking from the Great Lakes into New England dragged a cold front through the Mid-Atlantic during the evening hours. Ahead of the front, with the region in the warm sector, the combination of moisture and warm air advection produced moderate levels of instability. This with deep layer shear of 25-35 knots was conducive for the development of thunderstorms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 16, 9:12 AM EST, 4 hours 17 minutes earlier.
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
1012 AM EDT THU JUN 16 2016
.SYNOPSIS...
Low pressure in the Great Lakes this morning will slide southeast
across West Virginia and Virginia later today and tonight. It will
exit southeastward into the Atlantic Ocean on Friday. High
pressure from southern Canada will then build across the area
through the weekend. A cold front will slide southeast into the
area Tuesday night into Wednesday.
&&
.NEAR TERM /THROUGH FRIDAY/...
Closed low now located over eastern Michigan will push
southeastward and towards the region this afternoon and evening.
Stalled surface boundary also noticeable bisecting the region from
about central MD and through DC. South of the warm front...air
temperatures will likely warm quite a bit today with upper 80s and
low 90s expected. On the cooler side of the boundary, northeast
flow will keep areas in the upper 70s. Clearing line from this
early morning's convection now pushing through northern Virginia
which will allow for instability to develop later this morning and
into the afternoon hours. Also currently monitoring convective
line moving into western Pennsylvania as its ultimate evolution
will play a role in how our afternoon/evening thunderstorm threat
evolves.
May see thunderstorms initiate off any outflow boundaries that
ongoing MCS puts down, but also expecting some initiation back
across Ohio where surface convergence/wind shift is noticeable
this morning. SPC has maintained an Enhanced Risk of severe
thunderstorms across the region from DC south and west with slight
risk northeast of there. Agree with this assessment as areas on
warm side of boundary will certainly see greater instability with
upwards of 1000 J/KG MLCAPE expected to develop there. This
combined with 0-6KM wind shear of 40 knots or so and strong closed
low supports damaging wind threat across this region. Large hail
also a possibility, and even a possible tornado as directional
shear exists along the low level boundary.
Besides the severe threat...we also have potential heavy rain.
Flash flood watch in effect this evening and tonight. Portions of
Maryland have seen 0.5-1.0" of rain this morning already.
Expecting additional heavy rain amounts with convection this
afternoon, but greater threat exists when closed low tracks south
the DC region overnight and strong low level jet develops,
ushering in moisture rich air with precipitable water values
possibly in excess of 2". Greatest threat of localized flash
flooding currently though to exist in far northern VA, across DC,
and into central Maryland.
The system will slide southeast of us through the day Friday with
rain diminishing and some clearing likely later on. Highs will be
notably cooler across the board with the Canadian air mass pushing
in.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/...
Northerly flow aloft and high pressure from Canada building in
will result in a quiet period of weather to start the weekend.
Skies will be mostly clear and temperatures generally a few
degrees below normal...all-in-all, pretty nice for mid June.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
High pressure likely centered overhead Sunday morning with the
low pressure sequestered offshore south or southeast of the Mid-
Atlantic. High pressure remains over the area until that low
pressure curls back toward the coast, or a cold front reaches the
area late Tuesday. As of now the 00Z GFS/ECMWF operational runs
and GFS ensembles keep the low off the Mid-Atlantic coast through
at least Monday. Slightly below normal temperatures and dry
conditions under the high.
The best chances in the long term for precipitation is ahead of a
cold front that crosses Tuesday night. The parent low pressure
looks to be in the Gulf of St. Lawrence by Tuesday night.
Therefore, forcing looks weak from an organized thunderstorm
perspective, but strong enough to push through the area and into
the carolinas. Near or just above normal temperatures Tuesday
ahead of the cold front.
&&
.AVIATION /14Z THURSDAY THROUGH MONDAY/...
Reduced ceilings and visibilities in morning low clouds and mist
will give way to improving conditions briefly this afternoon.
Showers and thunderstorms then expected later this afternoon and
into tonight with periods of MVFR/IFR expected. Some of the
thunderstorms may also contain damaging winds and large hail.
Rain persists overnight with sub-VFR conditions likely persisting. Conditions
gradually improve Friday with VFR Friday night thru Monday under
high pressure.
&&
.MARINE...
System passing through tonight will bring northeasterly winds to
SCA levels tonight into Friday night...diminishing by Saturday as
the system departs. Rain and possibly gusty thunderstorms may also
result in SMW's this afternoon and evening.
Light winds and sunny skies under high pressure Sunday and Monday.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flash Flood Watch from 5 PM EDT this afternoon through late
tonight for DCZ001.
MD...Flash Flood Watch from 5 PM EDT this afternoon through late
tonight for MDZ003>006-011-013-014-501>506.
VA...Flash Flood Watch from 5 PM EDT this afternoon through late
tonight for VAZ026>031-039-040-051>054-501-502-505>507.
WV...Flash Flood Watch from 5 PM EDT this afternoon through late
tonight for WVZ050>053-055-501>504.
MARINE...Small Craft Advisory from 6 PM this evening to 6 AM EDT
Saturday for ANZ532>534-537-540-541-543.
Small Craft Advisory from 6 AM to 6 PM EDT Friday for ANZ530-
535-536-538.
Small Craft Advisory from 6 AM Friday to 6 AM EDT Saturday for
ANZ542.
Small Craft Advisory from 6 PM this evening to 6 PM EDT Friday
for ANZ531-539.
&&
SYNOPSIS...RCM
NEAR TERM...MM/RCM
SHORT TERM...RCM
LONG TERM...BAJ
AVIATION...BAJ/MM/RCM
MARINE...BAJ/MM/RCMHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 212 PM EDT THU JUN 16 2016 ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-171815- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- PATAPSCO RIVER INCLUDING BALTIMORE HARBOR- CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY- CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER- PATUXENT RIVER TO BROOMES ISLAND MD- TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES- ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD- PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE- 212 PM EDT THU JUN 16 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF COLUMBIA. .DAY ONE...THIS AFTERNOON AND TONIGHT SEVERE THUNDERSTORM WATCH 261 IS IN EFFECT UNTIL 10 PM THIS EVENING. A FLASH FLOOD WATCH IS IN EFFECT FROM 5 PM THIS AFTERNOON UNTIL 6 AM FRIDAY MORNING FOR MOST OF THE GREATER BALTIMORE- WASHINGTON METROPOLITAN AREA. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON. MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053- 055-501>506-171815- WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY- NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY- NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD- AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE- NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER- NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND- EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN- NORTHERN VIRGINIA BLUE RIDGE-CENTRAL VIRGINIA BLUE RIDGE- HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-WESTERN GRANT- EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON- EASTERN PENDLETON- 212 PM EDT THU JUN 16 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA... NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND WITH THE EXCEPTION OF GARRETT COUNTY. .DAY ONE...THIS AFTERNOON AND TONIGHT SEVERE THUNDERSTORM WATCH 261 IS IN EFFECT UNTIL 10 PM THIS EVENING. A FLASH FLOOD WATCH GOES INTO EFFECT AT 5PM FOR NORTHERN AND CENTRAL PORTIONS OF THE OUTLOOK AREA. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON.
The Sterling radar (KLWX), 113 km away, was scanning. The volume nearest the first event began at 18:29 UTC.
9 thunderstorm wind, 2 hail. Local standard time, as filed.
A tree was reported down on Lower Cover Run Rd.
A tree was down in the 900 block of Route 9. Reported by MGN02.
Multiple trees down along Fairfax Rd.
Multiple trees down on Route 42.
Numerous trees down across the Circleville area. Reported by WHSV TV3.
A tree was reported down on a house on Sugar Grove Dr. Reported by WHSV TV3.
A tree was down on Upper Scaggs Run Rd near Highway 55.
A tree was reported down at the intersection of East Main St and Corridor H.
A tree was blocking River Rd at the 4700 block.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2016Every state in 2016This day in weather historyWarnings in West Virginia, June 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 644474, 644477, 644478, 644479, 644480, 644481, 644482, 644483, 644484, 644485, 644486.